Methods and Applications of Analysis

Volume 18 (2011)

Number 2

Inverse scattering of elastic waves by periodic structures: uniqueness under the third or fourth kind boundary conditions

Pages: 215 – 244

DOI: http://dx.doi.org/10.4310/MAA.2011.v18.n2.a6

Authors

Johannes Elschner (Weierstrass Institute for Applied Analysis and Stochastics, Berlin, Germany)

Guanghui Hu (Weierstrass Institute for Applied Analysis and Stochastics, Berlin, Germany)

Abstract

The inverse scattering of a time-harmonic elastic wave by a two-dimensional periodic structure in R2 is investigated. The grating profile is assumed to be the graph of a continuous piecewise linear function on which the third or fourth kind boundary conditions are satisfied. Via an equivalent variational formulation, existence of quasi-periodic solutions for general Lipschitz grating profiles is proved by applying the Fredholm alternative. However, uniqueness of solution to the direct problem does not hold in general. For the inverse problem, we determine and classify all the unidentifiable grating profiles corresponding to a given incident elastic field, relying on the reflection principle for the Navier equation and the rotational invariance of propagating directions of the total field. Moreover, global uniqueness for the inverse problem is established with a minimal number of incident pressure or shear waves, including the resonance case where Rayleigh frequencies are allowed. The gratings that are unidentifiable by one incident elastic wave provide non-uniqueness examples for appropriately chosen wave number and incident angles.

Keywords

diffraction gratings, inverse scattering, uniqueness, elastic waves

2010 Mathematics Subject Classification

35B27, 35R30, 74B05, 78A46

Full Text (PDF format)